Alert archive / Indiana / Tornado Warnings in 2004

Tornado Warning 19, NWS Wilmington, OH

November 24, 2004Wayne County, Indiana

NWS Wilmington, OH issued this tornado warning at Nov 24, 2004, 5:55 PM EST for Wayne County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 24, 2004, 5:55 PM EST (22:55 UTC)
Expired
Nov 24, 2004, 6:30 PM EST
In force
35 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Wayne County, IN

The radar

The Cincinnati radar (KILN), 109 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KILN 242255
TORILN
INC177-242330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
554 PM EST WED NOV 24 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* TORNADO WARNING FOR...
  WAYNE COUNTY IN INDIANA

* UNTIL 630 PM EST

* AT 549 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS STORM WAS
  LOCATED 8 MILES SOUTH OF CENTERVILLE..AND MOVING NORTHEAST AT 45
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  CENTERVILLE...
  RICHMOND...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET.

CONNERSVILLE POST HAS REPORTED DAMAGE THAT IS POTENTIALLY TORNADIC 
OVER SOUTHERN FAYETTE COUNTY.

LAT...LON 3979 8514 3966 8503 3975 8482 3998 8484

$$
 TIPTON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Nov 24, 4:14 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Nov 24, 4:14 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
414 PM EST WED NOV 24 2004

.SHORT TERM (TONIGHT)...
SURFACE LOW IN SOUTHERN INDIANA WILL LIFT NE ACROSS WESTERN SECTION
OF FA...NR DAY...THIS EVENING. LOW IS EXPECTED TO RUN UP WARM FRONT
WHICH IS LOCATED FROM NR RIC-MNN.

LI IN WARM SECTOR REMAIN BELOW ZERO THIS EVENING.  KEPT MENTION OF
TRW...SOME SEVERE...SOUTH OF WARM FRONT. AS LOW PULLS EAST...COLD
FRONT SWINGS THROUGH AND TEMPERATURES CRASH.  100-850 THICKNESS
BEGIN TO FALL BELOW 1300M...AND FALL BELOW 1300 ACROSS THE ENTIRE
FA BY 12Z THU.  EXPANDED CHANGE OVER TO SNOW TO ENCLUDE THE ENTIRE
FA.

850 THERMAL TROF SWINGS THROUGH AFTER 18Z...SO WILL LINGER SCATTERED
SW FOR THE MORNING HOURS.

HIGH PRESSURE RIDGE BUILDS IN LATE THU AND THU NGT.

WAA CLOUDS BEGIN TO WORK BACK IN ON FRI AHEAD ON NEXT SYSTEM.
BROUGHT IN CHANCE TO THE NW LATE FRIDAY NIGHT.

SITES

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
MODELS (GFS..UKMET..ECMWF) ARE IN DESCENT AGREEMENT WITH THE GENERAL
WEATHER PATTERN THAT WILL AFFECT THE REGION.  AT 500 MB A DEEP BROAD
TROF THAT TAKES UP MUCH OF THE COUNTRY WILL BE IN PLACE.  THE
WESTERN PART OF THE TROF WILL DEEPEN WHILE THE EASTERN PART OF THE
TROF WILL LIFT INTO NEW ENGLAND...WHICH WILL PUT REGION IN
SOUTHWESTERLY FLOW THROUGH THE MIDDLE PART OF THE WEEK.  THIS
PATTERN WILL RESULT IN A DEEP SURFACE LOW MOVING ACROSS THE REGION
ON SAT INTO SAT NIGHT.  SYSTEM LOOKS STRONG AND DEEP ENOUGH TO
SUPPORT THUNDER.  WILL GO DRY THEN UNTIL TUESDAY INTO WEDNESDAY WHEN
THE NEXT SYSTEM MOVES THROUGH THIS ONE LOOKS ALMOST AS STRONG BUT
WILL LEAVE THUNDER OUT FOR NOW AS THE GENERAL PATTERN WILL LIKELY
PRODUCE CHANGES IN THE FORECAST.  ONCE THIS SYSTEM MOVES
THROUGH...OUTPUT SUPPORTS SOME LIGHT SNOW SHOWERS NORTH OF I-70 LATE
TUESDAY NIGHT INTO WEDNESDAY MORNING.  TEMPERATURES ARE EXPECTED TO
BE NEAR NORMAL.
&&

.AVIATION (18Z-18Z)...
DEEPENING 992 MB LOW PRESSURE IS CONTINUING ON COURSE TO ILN.  DRY
SLOT AHEAD OF THE LOW HAS ERASED MOST OF OUR SHOWERS...THOUGH
CEILINGS ARE REMAINING LOW FOR NOW.

AFTER A FEW HOURS OF SOMEWHAT IMPROVED CONDITIONS...STRONG
THUNDERSTORMS CURRENTLY DEVELOPING AROUND THE LOW ARE ANTICIPATED
FOR LATE THIS AFTERNOON.  THOUGH SURFACE BASED INSTABILITY WILL BE
MARGINAL...WIND FIELD IS SO DYNAMIC THAT SUPERCELLS WILL BE
POSSIBLE.  ANY SUNSHINE WILL CERTAINLY NOT HELP.

AFTER THE LOW CENTER PASSES EAST TONIGHT...A COLD NORTHERLY BACKLASH
WILL CHANGE RAIN TO SNOW.  A 2 HOUR PERIOD OF WET SNOW IS SUGGESTED
BY THE MODELS...FOLLOWED BY IMPROVING CONDITIONS ON THANKSGIVING.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, Nov 24, 11:49 AM EST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1149 AM EST WED NOV 24 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-251000-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
1149 AM EST WED NOV 24 2004

.DAY ONE...TODAY

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED SOUTHEAST
INDIANA...NORTHERN KENTUCKY...SOUTHWEST AND SOUTH CENTRAL  OHIO IN A
MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
THE REMAINDER OF THE WHITEWATER AND MIAMI VALLEYS ALONG WITH CENTRAL
OHIO ARE IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS.  WEST CENTRAL
OHIO IS NOT IN A SLIGHT RISK...HOWEVER STRONG THUNDERSTORMS WILL BE
POSSIBLE.

A WARM FRONT WILL CONTINUE TO LIFT NORTH INTO CENTRAL INDIANA AND
OHIO THIS AFTERNOON AND EVENING.  AS IT DOES...A STRONG LOW PRESSURE
SYSTEM WILL PUSH EAST ALONG THE FRONT THIS AFTERNOON AND EVENING.
AHEAD OF THE LOW...AN UNSEASONABLY WARM...MOIST AND UNSTABLE AIRMASS
WILL BE PULLED NORTH INTO THE OHIO VALLEY.

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER WESTERN KENTUCKY AND
SOUTHEAST INDIANA.  THESE STORMS WILL MOVE RAPIDLY INTO THE TRI-STATE
BY LATE AFTERNOON OR EARLY THIS EVENING AND SOUTH CENTRAL OHIO AND
NORTHEAST KENTUCKY BY THIS EVENING.

SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AS THE
PRIMARY THREAT. HOWEVER...ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

 TIPTON

In the hours before

Special weather statement, Nov 24, 12:07 PM EST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1207 PM EST WED NOV 24 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-250100-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
1207 PM EST WED NOV 24 2004

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED SOUTHEAST
INDIANA...NORTHERN KENTUCKY...SOUTHWEST AND SOUTH CENTRAL  OHIO IN A
MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
THE REMAINDER OF THE WHITEWATER AND MIAMI VALLEYS ALONG WITH CENTRAL
OHIO ARE IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS.  WEST CENTRAL
OHIO IS NOT IN A SLIGHT RISK...HOWEVER STRONG THUNDERSTORMS WILL BE
POSSIBLE.

A WARM FRONT WILL CONTINUE TO LIFT NORTH INTO CENTRAL INDIANA AND
OHIO THIS AFTERNOON AND EVENING.  AS IT DOES...A STRONG LOW PRESSURE
SYSTEM WILL PUSH EAST ALONG THE FRONT THIS AFTERNOON AND EVENING.
AHEAD OF THE LOW...AN UNSEASONABLY WARM...MOIST AND UNSTABLE AIRMASS
WILL BE PULLED NORTH INTO THE OHIO VALLEY.

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER WESTERN KENTUCKY AND
SOUTHEAST INDIANA.  THESE STORMS WILL MOVE RAPIDLY INTO THE TRI-STATE
BY LATE AFTERNOON OR EARLY THIS EVENING AND SOUTH CENTRAL OHIO AND
NORTHEAST KENTUCKY BY THIS EVENING.

SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AS THE
PRIMARY THREAT. HOWEVER...ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

STAY TUNED TO NOAA WEATHER ALL HAZARDS RADIO AND OTHER MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES.

 TIPTON
Special weather statement, Nov 24, 5:14 PM EST, 41 minutes before
INZ050-058-059-066-242300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
514 PM EST WED NOV 24 2004

A THUNDERSTORM THAT IS CAPABLE OF PRODUCING A TORNADO WAS LOCATED
ABOUT 30 MILES SOUTHWEST OF CONNERSVILLE INDIANA NEAR GREENSBURG.
THE STORM IS MOVING NORTHEAST ABOUT 50 MPH AND MAY AFFECT NORTHWEST
FRANKLIN COUNTY AND FAYETTE COUNTY BY 6 PM. DAMAGING WINDS AND
POSSIBLY A TORNADO WILL BE POSSIBLE WITH THIS STORM.

STAY TUNED FOR ANY UPDATES OR POSSIBLE WARNINGS.

PADGETT

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 5:19 PM ESTTornado WarningILNFayette41 min
Nov 24, 5:34 PM ESTSevere Thunderstorm WarningILNWayne41 min
Nov 24, 5:49 PM ESTTornado WarningILNUnion26 min
Nov 24, 6:26 PM ESTSevere Thunderstorm WarningILNFayette, Union49 min

Nearby

Tornado Warnings in Indiana, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.